Texas, 2012Heavy Snow and Winter Weather in Texas, December 25, 2012
December 25, 2012 · NWS OUN · 2 events in 2 counties and zones
A strong upper storm system moved into Oklahoma and north Texas from Christmas Eve through Christmas Day. Parts of western north Texas received considerable snowfall.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper storm system moved into Oklahoma and north Texas from Christmas Eve through Christmas Day. Parts of western north Texas received considerable snowfall. A brief period of blizzard conditions also occurred during the afternoon, where over 6 inches of snow fell in some areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 25, 5:17 AM CST, 3 hours 43 minutes earlier.
Area forecast discussion, Dec 25, 5:17 AM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
517 AM CST TUE DEC 25 2012
.DISCUSSION...
THE 12Z AVIATION DISCUSSION FOLLOWS....
&&
.AVIATION...
A DEVELOPING WINTER STORM WILL PROVIDE A WIDE VARIETY OF WEATHER
TO OUR FORECAST AREA TODAY. CEILINGS AND VISIBILITIES WILL VARY
THROUGH ALL CATEGORIES AT MOST SITES THROUGH THE DAY...AND THE
CHANGES WILL SOMETIMES BE VERY RAPID. FZRA AND PL ARE LIKELY THIS
MORNING AT KLAW...KOUN...AND KOKC...WHILE PL IS LIKELY AT THOSE
SITES PLUS KSPS. ALL PRECIPITATION AT TAF SITES SHOULD BE SN BY
ABOUT 1800Z...ALTHOUGH THE FZRA/PL WILL CONTINUE FARTHER SE UNTIL
MID-AFTERNOON. WINDS WILL BE FAIRLY STRONG TODAY...CAUSING MUCH
BLSN WHEREVER SNOW FALLS SUFFICIENTLY. AS THE STORM SYSTEM MOVES E
TONIGHT...CONDITIONS WILL BEGIN TO IMPROVE...ESPECIALLY AFTER
0000Z.
&&
.PREV DISCUSSION... /ISSUED 409 AM CST TUE DEC 25 2012/
DISCUSSION...
THIS FORECAST CYCLE INCLUDES ONLY UPDATES TO THE FIRST COUPLE OF
PERIODS...DUE TO THE MAGNITUDE OF THE WEATHER EVENT THAT IS
BEGINNING THIS MORNING.
PRECIPITATION BEGAN TO FORM LAST EVENING...AND HAS CONTINUALLY
INCREASED IN COVERAGE AND INTENSITY SINCE THEN. THE PRECIPITATION
IS ASSOCIATED PRIMARILY WITH THE DEFORMATION ZONE /AN AREA OF
UPWARD MOTION/ AHEAD OF THE APPROACHING MID-LEVEL WAVE. THIS WAVE
IS FORECAST TO TRAVEL EAST TODAY...JUST SOUTH OF THE RED RIVER.
THIS TRACK FAVORS A MORE SOUTHWARD POSITION OF HEAVY SNOW THAN THE
TRACKS THAT WERE FORECAST OVER THE PAST COUPLE OF DAYS.
HOWEVER...OUR PREVIOUS FORECASTS HAD SOMEWHAT OF A SOUTH BIAS
ALREADY...SO CHANGES THIS TIME AROUND ARE NOT MAJOR.
WE DID ADD A FEW COUNTIES IN OUR SOUTHEAST TO THE WINTER STORM
WARNING...HOWEVER...DUE TO THE CONCERN THAT THEY MAY RECEIVE A
SUBSTANTIAL AMOUNT OF SLEET...AND POSSIBLY EVEN FREEZING
RAIN...EVEN BEFORE SNOW BEGINS.
IT IS PRACTICALLY IMPOSSIBLE TO FORECAST ACCURATELY THE AREA AND
TIMING OF THE VARIOUS TYPES OF PRECIPITATION THAT ARE EXPECTED
OVER MUCH OF OUR AREA TODAY. MODEL OUTPUT HAS BEEN FAR LESS THAN
USEFUL IN PROVIDING BELIEVABLE SNOWFALL ESTIMATES...AND OTHER
METHODS ARE ALSO HIGHLY VARIED IN THEIR OUTPUT. HOWEVER...THE
BASIC PATTERN SUGGESTS STRONGLY THAT RAIN WILL BE LIKELY IN THE
SOUTHEAST COUNTIES UNTIL THIS AFTERNOON...WHILE A MIX OF FREEZING
RAIN...RAIN...SLEET...AND SNOW IS EXPECTED OVER MOST OF THE REST
OF OUR FORECAST AREA. ONLY THE NORTHWEST QUARTER OR SO OF OKLAHOMA
IS LIKELY TO RECEIVE SNOW...AND NOTHING ELSE. BY EARLY THIS
AFTERNOON...COLD AIR IS FORECAST TO DEEPEN OVER MOST OF THE
REGION...SHIFTING THE SNOW/MIX/RAIN LINE FARTHER SOUTHEAST. BY
EVENING...WE EXPECT ALL THE PRECIPITATION TO HAVE TURNED TO SNOW
IN OUR FORECAST AREA.
THE COMPLEXITY OF THE STORM SYSTEM...AND THE RESULTING
FORECAST...SUGGEST THAT UPDATES WILL PROBABLY BE NEEDED FROM TIME
TO TIME TO DEAL WITH UNEXPECTED VARIATIONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 26 12 25 14 / 100 20 0 0
HOBART OK 25 9 26 14 / 90 10 0 0
WICHITA FALLS TX 34 16 31 20 / 90 10 0 0
GAGE OK 20 6 27 13 / 90 10 0 0
PONCA CITY OK 24 9 27 13 / 70 10 0 0
DURANT OK 41 18 32 21 / 100 40 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR OKZ011>013-
015>020-022>032-035-038>043-046>048-050>052.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR
OKZ004>010-014-021-033-034-036-037-044-045.
TX...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR
TXZ083>090.
&&
11/23/23Hazardous weather outlook, Dec 25, 5:00 AM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
500 AM CST TUE DEC 25 2012
OKZ004>048-050>052-TXZ083>090-251800-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
500 AM CST TUE DEC 25 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
A FEW THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN
OKLAHOMA...ESPECIALLY THIS MORNING.
DISCUSSION...
A POWERFUL STORM SYSTEM WILL INTENSIFY AS IT MOVES FROM WEST TEXAS INTO
SOUTHERN ARKANSAS TODAY AND TONIGHT. COLD AIR WILL DEEPEN ACROSS
OKLAHOMA AND NORTH TEXAS DURING THE DAY WHICH ALLOW MOST OF THE
PRECIPITATION TO CHANGE TO SNOW BEFORE ENDING. SOME ELEVATED INSTABILITY
ACROSS SOUTHERN OKLAHOMA WILL RESULT IN A FEW THUNDERSTORMS AND
HIGHER RAINFALL RATES.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST WEDNESDAY DEC 26.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...LESS THAN 10 PERCENT.
OTHER HAZARDOUS WEATHER...
NORTHERLY WINDS WILL INCREASE TODAY WHICH WILL LOWER WIND CHILL
VALUES AND CAUSE CONSIDERABLE BLOWING AND DRIFTING OF SNOW.
WINTER STORM WARNINGS AND A WINTER WEATHER ADVISORY ARE IN EFFECT. PLEASE
REFER TO THEM FOR DETAILS REGARDING WINTER PRECIPITATION AMOUNTS AND TRENDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED WEDNESDAY THROUGH MONDAY.
OTHER HAZARDOUS WEATHER...
VERY COLD TEMPERATURES AND WIND CHILLS CAN BE EXPECTED THROUGH
WEDNESDAY. WIND CHILL VALUES COULD RANGE FROM 12 DEGREES BELOW
ZERO TO 5 DEGREES ABOVE ZERO WEDNESDAY MORNING.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.Heavy Snow, Wichita
- When
- December 25, 9:00 AM CST to 5:00 PM CST
- Where
- Wichita forecast zone
- Reported by
- Public
- Coordinates
- 33.988, -98.704 (the zone’s center; the record gives no point)
Over 4 inches of snow fell over northern Wichita county. Kadane Corner picked up 4.4 inches of snow. Areas around Wichita Falls, including Sheppard Air Force Base, saw 2.5 to 3.6 inches of snow.
Winter Weather, Baylor
- When
- December 25, 10:00 AM CST to 4:00 PM CST
- Where
- Baylor forecast zone
- Reported by
- Public
- Coordinates
- 33.617, -99.213 (the zone’s center; the record gives no point)
Up to 2 inches of snow fell at Seymour.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Texas, December 25, 20121 death · $771,000 · EF3 · 9 events
- Tornadoes in Mississippi, December 25, 20129 injured · $2.8 million · EF3 · 3 events
- Winter Storm and Winter Weather in Arkansas, December 25 to 26, 20121 death · $116 million · 45 events
- Tornadoes and Hail in Alabama, December 25, 20121 death · $1.5 million · EF2 · 15 events
- Tornadoes and Flash Flooding in Mississippi, December 25, 201213 injured · $838,000 · EF2 · 31 events
- Tornadoes and Flood in Louisiana, December 25 to 29, 20121 injured · $4.0 million · EF2 · 24 events
- Tornado and Damaging Wind in Louisiana, December 25, 20121 death · $100,000 · EF1 · 2 events
- Heavy Snow and Hail in Texas, December 25, 201216 injured · $1.2 million · 1 in hail · 6 events
- Winter Storm and Winter Weather in Tennessee, December 25 to 26, 20121 death · 9 events
- Tornadoes and Hail in Alabama, December 25, 20122 injured · EF2 · 21 events
- Tornadoes and Damaging Wind in Mississippi, December 25, 2012$10,000 · EF2 · 4 events
- Damaging Wind and Astronomical Low Tide in Texas, December 25 to 29, 2012$754,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427405, 428734.